New with concerns about sensitivity to dental treatment!

Discussion in 'Fibromyalgia Main Forum' started by Gracie65, Jun 21, 2003.

  1. Gracie65

    Gracie65 New Member

    Hi,
    I am new to this great board but not to CFS. I was diagnosed 7 years ago at 43 by a neurologist. However I am sure the symptoms were the same for about 5 years before that. But no doctor had an answer for my symptoms.

    I have noticed in the last 3 years especially a high sensitivity to medications both prescription and otc. I end up having to take childrens doses of antihistamines and even with that I will sleep for hours. Pain meds have to be a very, very low dose. Meds in the past that have not bothered me now do.

    I am scheduled to have a dental extraction next week. The last time I had a reaction to the novacaine. It made me sweat and my heart was racing, like a panic attack. Because I am not good at the dentist anyway I was thinking of having i.v. sedation but wondering if I will be even more sensitive to that than the novacaine and nitrous oxide gas which I had before. I can of course discuss this with the dental surgeon but was wondering if any here have had issues with dental procedures and what alternatives for numbing and sedation were used?
    This is an wonderful site and since getting my new pc and thrilled to find so many to share the problems of living with this disease...thanks...Gracie65
  2. Gracie65

    Gracie65 New Member

    Hi Monicat,
    I didn't know there was epinephrine in novacaine. Is there a substitute that works as good and do you know the name of it?
    Thank you so much..Gracie65
  3. Member

    Member New Member

    Hi Gracie - sure can relate to dental work and novacaine. I got a terrible shock with novacaine a few years ago so when I go to the dentist (there for a while I was going every week for months) Sure miss the calcium I used to have. Anyway, I tell her each time I go - NO novacaine. She tells her assistant to get "blue" whatever that is! It appears to numb the tooth, but the doc must work fast because it wears off quicker. BUT, at least it works for me. Good luck...........hope all goes well. Member...Pat
  4. Gracie65

    Gracie65 New Member

    Hi and thanks for all the relies. I haven't been able to reply until today because on Saturday night my ear started to hurt and then the bad tooth and by midnight I was in agony. Fortunately I had some pain meds and just barely made it through the night and Sunday a.m. called the dentist. He does see emergency(at elevated fees) on the weekends and I went in begging for him to take out the tooth. I didn't care if it had to be nitrous oxide and gum injections. But he couldn't do that because he didn't have an assistant so he did a pulpectomy which cleans out the decay and infection, which was very bad.

    But prior to that he gave me 4 injections of something without ephinephrine and I had no problems at all. The thing was I was so nervous I forgot to ask him what it was. He did the work in about 1 hour and 20 minutes and the shots didn't wear off for another 5 hours. I didn't have any nitrous oxide as I was worried about side effects.
    I am on antibiotics and then will have the tooth pulled out within the next 2 weeks. What a weekend but at least that terrible pain is gone.
    I told him I was very sensitive to meds due to the CFS and I got 'that look' which I am very familiar with.....Gracie65
  5. pam_d

    pam_d New Member

    ....it's called CARBOCAINE. I request it every time I need any dental work. Novocaine was way too strong for me, too----didn't like the shaky epinephrine effect, plus it made me nauseous. Carbocaine takes a little longer to take effect but works well. That is probably what you were given over the weekend. Hope you are feeling better now!

    Hugs,
    Pam
  6. Shirl

    Shirl New Member

    Hi Gracie, just stopped to welcome you to the board, I think you got as much infomation on that dental work as you needed.

    I have FM and am also extremely allergic to meds, especially pain meds, OTC's and antibotics too. I know where you are coming from there.

    Again, welcome to our little world here, and sure hope all works out well for you with that tooth...........

    Shalom, Shirl
  7. Gracie65

    Gracie65 New Member

    What next?
    I cannot handle the antibiotic, erthyromycin333 that I was given after the seeing the dentist Sunday. I called him back and told him my stomach was reacting badly to it and was spending more time in the bathroom then anywhere else. plus it made me nauseous. He said I have to take a strong antibiotic because the infection is so bad. I suggested Zithromax because it's only for 5 days but he said it wasn't strong enough.

    Has anyone anything they could suggest as an alternative to this med? Would an injection of an antibiotic be better in that it goes directly into the blood stream and not the stomach? I didn't think to ask when I called and hate having to call back...again.
    Thanks...Gracie65
  8. pam_d

    pam_d New Member

    I can't take erythromyecin either! I'm not "allergic" to it, per se----but I have never successfully gotten more than 3 doses down, & have the same reaction every time---I vomit for about 12 hours, then feel like I have been kicked in the stomach for a couple more days. I have tried it 3 times, always the same----now I refuse it. I can't believe there isn't SOMETHING else you could use! And don't let the doctor convince you that you just need to take it with more food-----I did that, & it just gave me more ammunition to throw up!

    Good luck, bug your doctor about SOME other alternative!

    Hugs,
    Pam
  9. Gracie65

    Gracie65 New Member

    Thanks for the reply on the reaction to erythromycin. You are right the doc did say to eat more and of course it made no difference. So I called him back and he called in a prescription for Augmentin. Of course later I found out from a friend that it is basically 'diarrhea in a bottle' which sounds gross but there it is. So I am not about to even pick up that prescription. At this point I am not taking any antibiotic and I have a very bad infection in my mouth.
    So I am just going to wait until it gets worse and cart myself off to the e.r. and let them deal with it and the dentist.

    If I could open my mouth wide enough to, I would scream about now. Gracie65
  10. pam_d

    pam_d New Member

    You know, in my family we have a lot of bad medicine reactions. There are several I can't take, & my daughter has a couple she can't take, but they're different from mine. I have never taken Augmentin, but my daughter has several times. She has not had the diarrhea problem! So not to discount your friend, but her reaction to Augmentin may be like my reaction to erythromyecin----a problem for her, but maybe not for you! One antibiotic I take well is Keflex (a cephalosporin), have you ever taken that? Only your dentist would know if it's appropriate for your mouth infection or not....

    Good luck, I hate to think that you are in such pain!

    Hugs,
    Pam